Avascular necrosis of bilateral knees secondary to corticosteroid enemas

Arch Phys Med Rehabil. 1998 Apr;79(4):449-52. doi: 10.1016/s0003-9993(98)90148-4.

Abstract

Avascular necrosis (AVN) is a devastating adverse effect of corticosteroid therapy rarely reported in the setting of inflammatory bowel disease. We describe a 48-year-old woman with 6 weeks of progressive bilateral knee pain resulting in the inability to ambulate. Her symptoms developed suddenly, 9 months after treatment with hydrocortisone enemas for ulcerative proctitis. On physical examination, the patient had knee tenderness, decreased range of motion, and flexion contractures. Magnetic resonance imaging showed multiple bony infarcts in bilateral distal femora and proximal tibias, consistent with advanced AVN. Initial therapy included pain management, serial casting, gentle flexibility and strengthening, and limited mobility training. The rehabilitation efforts led to functional improvement. Ultimately, bilateral total knee arthroplasties were recommended to treat her advanced AVN. This is the first reported case of AVN secondary to hydrocortisone enemas. We review the literature and discuss the pathophysiology and management of corticosteroid-induced AVN.

Publication types

  • Case Reports

MeSH terms

  • Amputation
  • Anti-Inflammatory Agents / adverse effects*
  • Enema*
  • Female
  • Humans
  • Hydrocortisone / adverse effects*
  • Knee*
  • Leg / surgery
  • Magnetic Resonance Imaging
  • Middle Aged
  • Osteonecrosis / chemically induced*
  • Osteonecrosis / diagnosis
  • Osteonecrosis / surgery
  • Proctitis / drug therapy

Substances

  • Anti-Inflammatory Agents
  • Hydrocortisone